Search the Community
Showing results for tags 'post ssri'.
Found 1 result
Hey there. This is my first post, but I have a success story that I’d like to share. I’d like to preface by saying I had been on 75mg of sertraline (Zoloft) for approximately 7 months. I quit last year and have successfully made it through the withdrawals! I see more horror stories than success stories on SSRI discontinuation. My hypothesis for this discrepancy is that people who successfully quit the drug don’t really have that much of an incentive to post their stories, while people dealing with the terrible side effects are more likely to seek out information. I knew there were millions of people on SSRIs, and I refused to believe that my discontinuation symptoms would be permanent. Of course, there are always exceptions, but I found out quickly how unhealthy it was to hold this mentality of permanence. I tapered off a too quickly (~2 weeks). I believed that since I had only been on the medication for a few months, I could get away with tapering off at that rate. Consequently, I ended up having over 6 weeks of hellish withdrawals. The first 2 weeks had the most powerful physical symptoms: brain zaps, fatigue, nausea, etc. These symptoms seemed to go away around week 3, but then came another wave of symptoms: anxiety, paranoia, depression, and a lot of overthinking. I didn’t realize it till week 5, but these feelings were more powerful than when I had them before starting sertraline. Week 5 was the worst; all these terrible feelings went into overdrive. I remember a few specific days of this week were particularly dreadful. I had been reading up on SSRI discontinuation online and freaking myself out reading people’s horror stories. I was afraid that I permanently removed what it was to be human. I was terrified I’d never feel joy, sexual desire, or ambition in my life ever again. I was angry at myself that my choice to try anti-depressants fucked up the rest of my life. I was broken, and I just wanted to be normal again. These are unhealthy thoughts, and I was wrong. My life did start coming back. I slowly felt what it was like to be “me” again. Small steps every day reminded me. One day something would make me laugh. Another day I’d notice a cute girl. I appreciated and cherished every step throughout the way. And slowly but surely, old joys started coming back to me: I started feeling ambition, I was looking forward to future plans, I was dreaming again (I could sleep well again!), and I was feeling love again, both for myself and others. I believe there is a strong psychosomatic component during these withdrawals. It’s difficult because your brain doesn’t allow you get past these negative thoughts while its readjusting, but you have to keep moving. There isn’t a quick solution, but your brain is powerful and adjusts to your current circumstances. That’s why exercise, a healthy diet, a support network, and a positive outlook are so important; you want your brain to re-adjust in an ideal setting. So, don’t blame yourself or hold a grudge for trying SSRIs; you actively did something to confront your inner demons. From one stranger to another, you will survive this. Good luck.